severe itching

  1. 0
    My brother is an asthmatic and has been all his life. He is now 43yrs old. Two years ago he got fed up with all the meds, the weight gain etc. and right or wrong, he took himself off everything even his steriods which he had been on for years. Only taking lots of Ventolin via MDI's. Anyway he has this terrible itch and his skin is so dry. I thought it might be related to the withdrawl of the steriod but his doctor doesn't think so. Nor has his doctor sent him for any blood work. I'm thinking all kinds of thinks including cancer but he has no weight loss except that that he lost after the steriods were stopped. Our Mom was on lots of meds as well and when she tried to decrease her steriods she suffered from the same rash. Steriods made both feel better but going back on steriods is not something my brother wants to do. As you can imagine he has suffered from this itch for two years rather than go back on the stuff.

    ANY SUGGESTIONS PLEASE? I can't stand seeing him like this. It is keeping him awake at night and he is continously scratching his body, I know he is suffering.
    What do you think it might be?
    What Blood work/investigations should he ask his Doctor to do?
    Do you think this could be steriod withdrawl? That his body has stopped producing steriods himself due to prolonged steriod use?

    Thanks.
  2. 942 Visits
    Find Similar Topics
  3. 4 Comments so far...

  4. 0
    first I want to say to you VISTARIL!!!!!
    I had a severe itching/rsh that no one could figure out. I went to an allergist who did 500.00 worth of tests...and all he told me was that I was allergic to nothing and I had a form of CHRONIC ANGIOEDEMA...he prescribed 25 mgs of Vistaril prn..and it worked. I still have periods of outbreaks ..but the Vistaril works everytime. When I worked in Dialysis,my pts. all had ithcing..due to crystal formations secondary to kidney disease.(something steroids can do...)..benadryl never worked...when I suggested to a kind and LISTENING MD he try Vistaril..it worked. so obviously, Vistaril is not a common thing to think of with itching..but it worked for me and a few others....so have them check out renal status...rule out anxiety disorder..and get 25 of vistaril for him...i feel sooo much for him...and he should thank his lucky stars he has a strong sister for him !!! good luck !!!!
  5. 0
    He may have Ezema, it often goes hand in hand with asthma. I have it and steroids keep it at bay for me though I just go on a prednisone taper when it is very severe. If you want to discuss it more we can. Thanks and good luck. mhrn
    Originally posted by Cathy RN:
    My brother is an asthmatic and has been all his life. He is now 43yrs old. Two years ago he got fed up with all the meds, the weight gain etc. and right or wrong, he took himself off everything even his steriods which he had been on for years. Only taking lots of Ventolin via MDI's. Anyway he has this terrible itch and his skin is so dry. I thought it might be related to the withdrawl of the steriod but his doctor doesn't think so. Nor has his doctor sent him for any blood work. I'm thinking all kinds of thinks including cancer but he has no weight loss except that that he lost after the steriods were stopped. Our Mom was on lots of meds as well and when she tried to decrease her steriods she suffered from the same rash. Steriods made both feel better but going back on steriods is not something my brother wants to do. As you can imagine he has suffered from this itch for two years rather than go back on the stuff.

    ANY SUGGESTIONS PLEASE? I can't stand seeing him like this. It is keeping him awake at night and he is continously scratching his body, I know he is suffering.
    What do you think it might be?
    What Blood work/investigations should he ask his Doctor to do?
    Do you think this could be steriod withdrawl? That his body has stopped producing steriods himself due to prolonged steriod use?

    Thanks.
  6. 0
    I also have bouts of severe itching. It wakes me up in the middle of the night, sometimes every night for a couple of weeks, sometimes once or twice in a month. During the day I get it a couple times, often accompanied by a rash. I have tried benadryl, lotions and 2 precription allergy meds. I've never been able to determine a cause. I have found something that works for me- witch hazel. You may think I'm crazy, but it relieves it within a couple of minutes. I keep it by my bedside with a cloth. Prior to this it would keep me up for an hour or more and was absolute agony. I also keep some at work. It sounds like you're brother has had enough of pills. Please mention this to him. Save my email address and let me know if it works for him too. Also, I've never known anyone else that has had this itching problem without knowing a cause. It's nice to know I'm not alone. Kindly tell your brother he's not alone, nor is he crazy!
  7. 0
    As one of the posters has already mentioned, asthma does go hand in had with other autoimmune diseases, steroid creams have been very effective and not caused the severe systemic symptoms, I would send him to a dermatologist, one I know mixes his own concoction of kenalog,lidocaine, and topical antihistamine for his patients and it really works well, also atarax is prescribed often, best to have him see a dermatologist or two. Good luck, and don't give up till he finds an effective treatment. NN


Top